Thalidomide can increase the chance of blood clots in the veins (Blood 98: pp 1614-1615, September 2000)
In the current issue of Blood, Dr. Zangari and co-workers at the University of Arkansas discuss the finding that patients taking thalidomide along with other chemo-therapy, particularly Adriamycin, were more likely to develop episodes of deep vein thrombosis (phlebitis). This increased clotting tendency was assessed with different thalidomide combination treatments. Looking at the common VAD induction chemotherapy regimen: 0/50 receiving VAD alone had phlebitis versus 7/50 (14%) receiving VAD plus thalidomide ? a statistically significant increased risk. Lesser increases were seen with DCEP (3/47 [6.4%]) and CAD (4/46 [8.7%]) chemotherapy regimens. The dose of thalidomide was 400mg/day (except 300mg for 1 patient). The increased clotting was successfully treated with anticoagulant therapy (Heparin followed by Coumadin) and most patients (75%) resumed thalidomide therapy safely and without renewed problems. Although the Adriamycin combinations appeared to confer the highest risk, Dexametha-sone was also a component of all 3 increased risk regimens. This is consistent with findings of other investigators using thalidomide plus Dexamethasone plus Biaxin (BLT-D combination) vs. thalidomide alone. Thalidomide alone was not associated with increased risk either at low (50-100mg/day) or higher doses (e.g. >400mg/day). Of note, low dose thalidomide (50-100mg/day) plus Dexametha-sone (40mg daily X4 repeat with 10 day rest) has not been associated with phlebitis, although higher doses of thalidomide do confer increased risk.
So what to do now? Since the phlebitis risk has been recognized very recently, final recommendations cannot be made. We will be closely monitoring reports on this topic and will keep you posted.
Initial suggestions include:
1. Using maximum caution in patients who have had previous phlebitis and/or at risk for phlebitis, (e.g. have underlying heart, lung or vascular disease or known clotting abnormalities). Although thalidomide is probably not contraindicated, it is strongly recommended to start anticoagu lants before starting thalidomide.
2. Increased awareness for all patients taking Thalidomide and the treating physicians. It should be noted that full anti-coagulant therapy has its own risks. We don?t know the value of preventative measures right now. Low dose anticoagulant (e.g. Coumadin) does not seem to prevent clotting episodes. Low dose aspirin is usually safe and may help. Maintaining a good activity level and possibly using support hose may be useful.
3. Since the average time to develop the phlebitis was 6 weeks, (range 1 -13 weeks), a special caution early in the treatment is important. Two practical suggestions are:
a. Start with thalidomide alone first and all the other drugs later OR b. Start with low dose thalidomide (which appears to be safer [in myeloma patients at least]) and only increase to a higher target dose if necessary, after the first 1 or 2 months. Targeting a maximum of 200mg/day versus 400mg/day may also produce lesser phlebitis. However, randomized studies with different doses and schedules with and without Coumadin are required to assess the best way to use thalidomide in terms of both benefit and side effects.
Citrus Fruits can have Important Drug Interactions (Nature Medicine, 7: pp 29-30, January 2001)
Citrus fruits have received mostly very good publicity for over 250 years ? since Richard Mead reported that citrus can prevent scurvy in sailors. This was subsequently shown to be because of the vitamin C content. Oranges, lemons, limes and grapefruit contain 50mg of vitamin C per 100g of fruit. Contrary to popular belief, other fruits and vegetables contain more vitamin C. For example, strawberries contain 60mg/100g, black currants 130mg/100g and parsley an amazing 170mg/100g.
The other aspect of vitamin C that is not widely recognized, is how the body deals with vitamin C in the diet or extra vitamin C taken as a supplement. The body reacts very strongly to prevent excess accumulation of vitamin C. Too much vitamin C can be toxic to the system, especially the kidneys in patients with myeloma. Importantly, any added benefit of higher doses of vitamin C, (e.g. >500mg/day), are very unclear. If the body has enough vitamin C for day-to-day bodily function, additional vitamin C is not absorbed or if it is absorbed, the kidneys flush it out right away. The body does everything possible to maintain a low blood level of vitamin C to avoid toxicity. So, your extra health food store costs are being flushed you know where. This is not to say that the normal vitamin supplement dose is not needed and excellent!
The critically important aspect of citrus fruits is that they contain other substances that can be chemically dangerous. Grapefruits and Seville oranges, specifically, have been discovered to cause very potent drug interaction effects. The drugs that are affected are listed below. Which exact chemicals are responsible is not known. This is currently being investigated. My suggestion is to avoid specifically grapefruits and Seville oranges while on drug treatment for myeloma and/or if you require ongoing medications for general medical problems. Blood pressure, cholesterol treatment and cardiac drugs have important drug interactions. Please be particularly alert if you are taking a cholesterol-lowering drug. Baycol? the statin drug from Bayer pharmaceuticals was recently taken off the market because of the risk of drug interactions. If you really love grapefruit or Seville oranges, check with a doctor or pharmacist. As pointed out by Dr. Aronson in Nature Medicine, grapefruit has really become the ?forbidden fruit?. Useful pharmacy web sites include www.usp.org and www.ashp.org.
DRUG(S) AND EFFECT OF GRAPEFRUIT JUICE
Risk of amiodarone toxicity (e.g. cardia arrhythmia)
Antihistamines (astemizole, terfenadine)
Prolongation of QTc interval, risk of ventricular tachycardia
Risk of cyclosporin toxicity (immunosuppression)
Benzodiazepines (alprazolam, diazepam, triazolam, midazolam)
Increased drowsiness, altered psychometric tests
Calcium channel blockers (felodipine, nifedipine, nisoldipine)
Reduced blood pressure, increased heart rate, headaches, flushing, light-headedness
Lovastatin (including rhabdomyolysis and renal insufficiency)
Risk of lovastatin toxicity
Prolongation of QTc interval, risk of ventricular tachycardia
Risk of squinavir toxicity
Risk of sertraline toxicity (serotonin syndrome)